Print This Page

Problems Stopping Beta Blocker Suddenly

  • Currently 4.1/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.1/5 (71 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have been on atenolol for high blood pressure for about seven years. Recently my doctor told me to stop this drug because my heart rate was in the 40s.

He switched me to lisinopril, and although my blood pressure is under control I have experienced anxiety and bouts of rapid heart beats. Sometimes this wakes me up at night. Is this a symptom of withdrawal from atenolol?

A. Atenolol has lost favor as a first-line treatment for high blood pressure. That said, stopping beta blockers like atenolol, propranolol or metoprolol suddenly can cause complications. People taking such drugs for heart disease may experience angina, irregular heart rhythms or heart attack if they stop their medicine abruptly.

So you can learn more about the pros and cons of atenolol, other beta blockers and lisinopril as well as other approaches for hypertension, we are sending you our Guide to Blood Pressure Treatment.

  • Currently 4.1/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.1/5 (71 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

8 Comments

| Leave a comment

I got tired of the Ace Inhibitor cough I got with Lisinpril. I have switched to Losartan, the generic of Cozaar. With my doctor's knowledge I cut the pills in half until I found a dose that works just right for me. In my case it is only 25 mg rather than the initially prescribed 50 mg. It is affordable if you shop around.

I was on both atenolol and warfarin for atrial fibrillation. When my heart rate dropped to the 40's, I was switched from atenolol to lisinopril. Altho' I have had only 3 recent brief episodes of a-fib, it takes time for me to gain confidence in switched drugs. Along with the lower heart rate, I was also getting numbness in the fingers while lap swimming daily, and that seldom happens now.

Doctor had me taper off Metropolol over two weeks and I don't think that was slow enough as I got the worst migraine headache that would not go away plus rapid heart rate and bp went up! Scary! They had a time getting that headache stopped. A friend of my sister's had the same headache experience when they stopped her Metropolol. This stuff is nothing to mess with from my experience. Doctor told me there is a "rebound effect".

My family doctor recently told me to stop taking my beta blockers and with out consulting my cardiologist today I went for a bike ride and I now have a very heavy feeling in my chest and it is causing a lot of pain could this be caused by going off my beta blocker?

PEOPLE'S PHARMACY RESPONSE: CALL YOUR DOCTOR RIGHT AWAY. GOING OFF A BETA BLOCKER SUDDENLY MIGHT TRIGGER A HEART PROBLEM. GET CHECKED.

No one has posted a taper schedule- as they do for benzo's - on this site. What is correct step down for atenolol starting at what should be Max dose of 100mgs.

I was recently directed by my cardiologist to immediately stop taking 12.5mg of Atenolol due to becoming pregnant. My diastolic number is staying around 95 and my systolic number is quite good. I just wonder if the diastolic number is concerning, or if my body needs time to adjust after suddenly stopping the medication. It has been about 3-4 days now.

My doctor said to stop metoprolol (150gm) straight away and go back to avapro for high bp. All these horror stories have me thinking that this is not a good idea. Thoughts??

My Dr took me off lopresor all at once and increased my losartan to 50 mg twice a day. Was this the correct thing to do? I had to go to ER with rapid heart beat and high blood pressure.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.